Oklahoma, 2025

Damaging Wind in Oklahoma, August 12, 2025

August 12, 2025 · NWS OUN · 1 event in 1 county or zone

Diurnal multi-cell thunderstorms produced an observation of severe wind across western Oklahoma on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Diurnal multi-cell thunderstorms produced an observation of severe wind across western Oklahoma on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 11:33 AM CST, 5 hours 52 minutes earlier. Its key messages:

  • Updated at 1230 PM CDT Tue Aug 12 2025
  • Temperatures slightly below average early to middle of the week, gradually warming into next weekend.
  • Low chances for showers and storms continue through about Wednesday.
Area forecast discussion, Aug 12, 11:33 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1233 PM CDT Tue Aug 12 2025

...New NEAR TERM, SHORT TERM...

.KEY MESSAGES...
Updated at 1230 PM CDT Tue Aug 12 2025

 - Temperatures slightly below average early to middle of the
   week, gradually warming into next weekend.

 - Low chances for showers and storms continue through about
   Wednesday.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 1230 PM CDT Tue Aug 12 2025

A mesoscale convective vortex (MCV) is currently pushing across
portions of central Oklahoma this afternoon. As the boundary layer
destabilizes this afternoon ahead of the MCV, additional
thunderstorm development is possible. This activity is possible
across much of the area, but the best chances for thunderstorms
will be across central and southern Oklahoma this afternoon and
evening. There may be a weak boundary tonight across northern
Oklahoma, which may be a focal point for additional thunderstorms
late tonight into the overnight hours. To say the least, scattered
thunderstorms are possible across much of the area this afternoon
into the overnight hours.

Cooler temperatures will continue today with afternoon highs in
the upper 80s for most of the area. A few locations across the
south may get to 90 or slightly above 90 F. Overnight lows will be
quite pleasant for this time of year, with upper 60s across the
north and low 70s elsewhere.

Bunker

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 1230 PM CDT Tue Aug 12 2025

Mid-level trough will continue to push off to the east and higher
mid-level heights will begin to push in from the west. Any
lingering thunderstorms will push off to the east Wednesday
morning. Afternoon highs will be a few degrees warmer beneath the
upper level ridging. Much of the area will approach 90s by the
afternoon.

Upper level ridge will be right over us bu Thursday, with warm
and dry conditions expected through the day. Afternoon highs will
bounce back up to the mid to upper 90s across the entire area.
Heat indices may approach 105 F by the afternoon, especially
across southern Oklahoma where dewpoints are expected to be in the
mid 70s.

Bunker

&&

.LONG TERM...
(Friday through Monday)
Issued at 1242 AM CDT Tue Aug 12 2025

On Friday, the center of an upper ridge is expected to be
over Oklahoma or just east of the area. This will bring mainly
clear conditions with a moderate south to southeast wind. Lower to
mid 70 dewpoints across southeastern Oklahoma and hot temperature
may produce heat index values over 105. Similar conditions are
expected on Saturday, with perhaps slightly cooler daytime highs.

A weak shortwave trough is expected to move across parts of the
Rockies and the northern and central Plains on Sunday.  This may
result in isolated showers and thunderstorms during the afternoon
and evening, mainly across western and northern Oklahoma.  Isolated
showers and storms will also be possible on Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CDT Tue Aug 12 2025

VFR conditions are expected at all terminals through the period.
Light and variable winds and a combination of diurnal cumulus and
passing mid/high clouds are likely. While predictability is very
low, a few diurnally-driven thunderstorms are possible across
Oklahoma and north Texas today. PROB30 mentions have been added to
account for this potential.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  90  71  94 /  20   0   0   0
Hobart OK         68  93  70  97 /  20   0   0   0
Wichita Falls TX  72  93  72  98 /  10  10   0   0
Gage OK           64  92  68  97 /  20   0   0   0
Ponca City OK     68  90  69  94 /  20   0   0   0
Durant OK         72  92  73  96 /  20  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...13
SHORT TERM...13
LONG TERM....06
AVIATION...09

In the hours before

Special weather statement, Aug 12, 5:12 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
612 PM CDT Tue Aug 12 2025

OKZ015-016-122345-
Dewey OK-Custer OK-
612 PM CDT Tue Aug 12 2025

...A strong thunderstorm will impact portions of north central Custer
and south central Dewey Counties through 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putnam. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Putnam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3599 9898 3592 9882 3573 9886 3584 9916
TIME...MOT...LOC 2311Z 025DEG 4KT 3591 9894

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Schueth
Special weather statement, Aug 12, 5:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
614 PM CDT Tue Aug 12 2025

OKZ018-122345-
Kingfisher OK-
614 PM CDT Tue Aug 12 2025

...A strong thunderstorm will impact portions of northern Kingfisher
County through 645 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hennessey. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hennessey and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 9793 3608 9778 3588 9784 3601 9812
TIME...MOT...LOC 2314Z 025DEG 4KT 3607 9790

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Schueth

The radar

The Vance AFB radar (KVNX), 120 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
August 12, 5:25 PM CST
Where
Dewey County, 2.75 mi NNE of Putnam
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.899, -98.960

Putnam (PUTN) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286627.